Two-Point Problem for Systems Satisfying the Controllability Condition with Lie Brackets of the Second Order

We study a two-point control problem for systems linear in control. The class of problems under consideration satisfies a controllability condition with Lie brackets up to the second order, inclusively. To solve the problem, we use trigonometric polynomials whose coefficients are computed by expanding the solutions into the Volterra series. The proposed method allows one to reduce the two-point control problem to a system of algebraic equations. It is shown that this algebraic system has (locally) at least one real solution. The proposed method for the construction of control functions is illustrated by several examples.

This is a preview of subscription content, access via your institution.


  1. 1.

    P. E. Crouch, “Spacecraft attitude control and stabilization: applications of geometric control theory to rigid body models,” IEEE Trans. Automat. Contr., 29, 321–331 (1984).

    Article  MATH  Google Scholar 

  2. 2.

    R. W. Brockett, “Control theory and singular Riemannian geometry,” in: P. J. Hilton and G. S. Young (editors), New Directions of Applied Mathematics, Springer, New York (1981), pp. 11–27.

    Google Scholar 

  3. 3.

    L. G. Bushnell, D. M. Tilbury, and S. S. Sastry, “Steering three-input chained form nonholonomic systems using sinusoids: the fire truck example,” Int. J. Robot. Res., 14, 366–381 (1995).

    Article  Google Scholar 

  4. 4.

    J. F. Carinena, J. Clemente-Gallardo, and A. Ramos, “Motion on Lie groups and its applications in control theory,” Repts. Math. Phys., 51, 159–170 (2003).

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Y. Chitour, F. Jean, and R. Long, “A global steering method for nonholonomic systems,” J. Different. Equat., 254, 1903–1956 (2013).

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    T. Chumachenko and A. Zuyev, “Application of the return method to the steering of nonlinear systems,” in: K. Kozłowski (editor), Robot Motion and Control, Springer, Berlin (2009), pp. 83–91.

    Google Scholar 

  7. 7.

    I. Duleba, W. Khefifi, and I. Karcz-Duleba, “Layer, Lie algebraic method of motion planning for nonholonomic systems,” J. Franklin Inst., 349, 201–215 (2012).

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    V. V. Grushkovskaya and A. L. Zuev, “Approximate solution of the boundary-value problem for controlled systems satisfying the rank condition,” Zb. Prats. Inst. Matem. NAN Ukr., 11, No. 4, 86–101 (2014).

    MATH  Google Scholar 

  9. 9.

    L. Gurvits and Z. X. Li, “Smooth time-periodic feedback solutions for nonholonomic motion planning,” in: Z. Li and J. F. Canny (Eds.), Nonholonomic Motion Planning, Springer, New York (1993), pp. 53–108.

    Google Scholar 

  10. 10.

    F. Jean, Control of Nonholonomic Systems: from sub-Riemannian Geometry to Motion Planning, Springer, Cham (2014).

  11. 11.

    M. A. Krasnosel’skii and P. P. Zabreiko, Geometric Methods of Nonlinear Analysis, Springer, Berlin (1984).

    Google Scholar 

  12. 12.

    G. Lafferriere and H. J. Sussmann, “Motion planning for controllable systems without drift,” in: Proc. IEEE Internat. Conf. on Robotics and Automation, Sacramento (1991), IEEE (1991), pp. 1148–1153.

  13. 13.

    Z. Li and J. Canny, “Motion of two rigid bodies with rolling constraint,” IEEE Trans. Robot. Automat., 6, 62–71 (1990).

    Article  Google Scholar 

  14. 14.

    R. M. Murray and S. S. Sastry, “Steering nonholonomic systems using sinusoids,” in: Proc. 29th IEEE CDC, Honolulu, HI (1990), pp. 2097–2101.

  15. 15.

    H. Nijmeijer and A. J. van der Schaft, Nonlinear Dynamical Control Systems, Springer, New York (1990).

    Google Scholar 

  16. 16.

    W. Liu, “An approximation algorithm for nonholonomic systems,” SIAM J. Contr. Optim., 35, 1328–1365 (1997).

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    R. Yang, P. S. Krishnaprasad, and W. Dayawansa, “Optimal control of a rigid body with two oscillators,” in: Mech. Day, Fields Inst. Comm., Vol. 7, Amer. Math. Soc., Providence, RI (1996), pp. 233–260.

  18. 18.

    V. I. Zubov, Lectures on the Control Theory [in Russian], Nauka, Moscow (1975).

Download references

Author information



Corresponding author

Correspondence to V. V. Grushkovskaya.

Additional information

Translated from Neliniini Kolyvannya, Vol. 18, No. 3, pp. 357–372, July–September, 2015.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Grushkovskaya, V.V., Zuev, A.L. Two-Point Problem for Systems Satisfying the Controllability Condition with Lie Brackets of the Second Order. J Math Sci 220, 301–317 (2017).

Download citation